Drug rashes are the body's reaction to a certain medication. The type of rash that occurs depends on the type of drug that is causing it. Rashes can range from mild to severe.
Rashes caused by drugs can be categorized in the following groups:
- rashes caused by an allergic reaction to the medication
- rashes produced as an unwanted effect of a particular medication
- rashes due to hypersensitivity to sunlight caused by the medication
Drug rashes may be severe and require hospitalization. Contact your child's physician immediately.
|Type of Rash
||pimples and red areas that appear most often on the face, shoulders, and chest
||anabolic steroids, corticosteroids, bromides, iodides, and phenytoin
||red, scaly skin that may thicken and involve the entire body
||antibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin
|fixed drug eruption
||a dark red or purple rash that reacts at the same site on the skin
||antibiotics and phenolphthalein (found in certain laxatives)
||raised red bumps
||aspirin, certain drug dyes, penicillins, and many drugs
||a flat, red rash which may include pimples similar to the measles
||antibiotics and barbiturates are the more common causative drugs; however, any drug can cause this rash
||purple areas on the skin, often on the legs
||some anticoagulants and diuretics
||blisters or a hive-like rash on the lining of the mouth, vagina, or penis
||antibiotics that contain sulfa, barbiturates, penicillins, and other antibiotics
Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur after the patient has taken a medication for a long period of time.
Your child's physician will usually advise you to have your child stop taking any medication that is not necessary to sustain life, to see if the reaction stops. Other medications may be substituted, if possible.
Specific treatment for drug rashes will be determined by your child's physician based on:
- your child's age, overall health, and medical history
- extent of the condition
- your child's tolerance for specific medications, procedures, or therapies
- expectations for the course of the condition
- your opinion or preference
The condition usually clears up if the patient stops taking the medication that is causing the reaction. Other treatment may include:
Allergic reactions can be serious and even fatal. If your child has acute symptoms in addition to the rash, such as wheezing, difficulty breathing, tightness in the throat or chest, fainting, nausea, vomiting, or other serious symptoms, you should call your child's physician immediately or call 911.
Click here to view the
Online Resources of Dermatology